Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 11, NWS Charleston, WV

May 14, 2022Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 14, 2022, 6:36 PM EDT for Kanawha County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2022, 6:36 PM EDT (22:36 UTC)
Expired
May 14, 2022, 9:09 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 37 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WGUS51 KRLX 142236
FFWRLX
WVC039-150145-
/O.NEW.KRLX.FF.W.0011.220514T2236Z-220515T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
636 PM EDT Sat May 14 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northeastern Kanawha County in central West Virginia...

* Until 945 PM EDT.

* At 636 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Clendenin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report Severe Weather to the National Weather Service by calling 
toll free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3837 8125 3836 8129 3839 8137 3845 8143
      3851 8141 3845 8131 3838 8126 3838 8125

FLASH FLOOD...RADAR INDICATED

$$

ARJ
2 follow-up statements
387 
WGUS71 KRLX 142316
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
716 PM EDT Sat May 14 2022

WVC039-150145-
/O.CON.KRLX.FF.W.0011.000000T0000Z-220515T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
716 PM EDT Sat May 14 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT THIS 
EVENING FOR NORTHEASTERN KANAWHA COUNTY...

At 716 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Clendenin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report Severe Weather to the National Weather Service by calling 
toll free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3837 8125 3836 8129 3839 8137 3845 8143
      3851 8141 3845 8131 3838 8126 3838 8125

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 2 HOURS

$$

ARJ
455 
WGUS71 KRLX 150109
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
909 PM EDT Sat May 14 2022

WVC039-150119-
/O.CAN.KRLX.FF.W.0011.000000T0000Z-220515T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
909 PM EDT Sat May 14 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN KANAWHA 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3837 8125 3836 8129 3839 8137 3845 8143
      3851 8141 3845 8131 3838 8126 3838 8125

$$

ARJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:12 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 14, 3:12 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
312 PM EDT Sat May 14 2022

.SYNOPSIS...
Low pressure moves up from the southeast today with afternoon
and evening storms. Moisture remains on Sunday, with a cold
front Monday. High pressure and dry weather on Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1230 PM Saturday...

Overall forecast thinking remains similar from previous shifts.
Upper wave/low moving northeast from southeastern states, along
with diurnal heating, will continue to create showers and
thunderstorms through late this evening. Storms will be slow to
move due to overall light flow pattern, and brief heavy
downpours can occur. However, no flooding/water issues are
anticipated. Storms will generally die off late tonight with
loss of heating and as wave continues to move out of the area,
with mainly dry conditions expected overnight. Fog still remains
a possibility overnight, but coverage and extent highly
uncertain and will largely depend on clearing and coverage of
precipitation today.

Lingering moisture on Sunday, combined with diurnal heating will
result in additional showers and thunderstorms. As mentioned by
previous forecaster, dry air at mid and upper levels will result
in the potential for isolated strong downdrafts Sunday
afternoon/evening, with model soundings indicating potential for Dcape
values over 1000 J/kg.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Saturday...

A cold front will approach and pass through the area Sunday
night into Monday introducing another round of showers and
thunderstorms for the region. Rain chances peak Monday morning
into the early afternoon, with dry weather quickly building back
into the region after the front passes through, then continuing
across the area through Tuesday night. A few strong to severe
storms will be possible as the front moves through on Monday.
High temperatures on Monday and Tuesday will be seasonable,
with temperatures topping out in the mid to upper 70s for the
lowlands.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...

The long term period begins Wednesday morning with lingering surface
high pressure over the area exiting eastward, with a warm front
slowly approaching the area from the southwest. This boundary
will bring the chance for showers and thunderstorms back into
the region beginning on Wednesday as it slowly lifts across the
region late Wednesday into Thursday. High temperatures on
Wednesday will be seasonable, with a warming trend beginning on
Thursday as the front lifts through. By Friday, high
temperatures will be in the upper 80s for the lowlands, with
well above normal temperatures continuing into Saturday, along
with muggy conditions. Shower and thunderstorm chances will
decrease once the front passes through, with rain chances being
more of the isolated nature for Friday and Saturday. Did
lower PoPs a bit from guidance during this timeframe.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 135 PM Saturday...

Scattered showers and isolated thunderstorms through 03Z, with
brief MVFR and IFR conditions. Outside of storms, VFR with light
surface winds expected.

After 06Z, patchy MVFR/IFR fog is expected to develop,
particularly in areas that receive clearing and precipitation
from Saturday afternoon convection. Any fog will dissipate by
13Z with a return of VFR conditions with light surface winds.

Convection will refire on Sunday, particularly after 16Z. Some
storms on Sunday will be capable of strong/damaging wind gusts
and hail.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and restrictions with
showers/storms on Saturday may vary from forecast. Fog
development and extent tonight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
Brief IFR possible in showers and thunderstorms Sunday
afternoon through Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/GW
NEAR TERM...SL
SHORT TERM...GW
LONG TERM...GW
AVIATION...SL
Hazardous weather outlook, May 14, 5:05 AM EDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
505 AM EDT Sat May 14 2022

VAZ003-004-WVZ033-034-039-040-515>526-150915-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
505 AM EDT Sat May 14 2022

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Slow moving thunderstorms could produce isolated flooding issues this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk of thunderstorms producing damaging winds or
large hail on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
150915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
505 AM EDT Sat May 14 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk of thunderstorms producing damaging winds
or large hail on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 14, 2:00 PM EDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
200 PM EDT Sat May 14 2022

KYZ101-102-141830-
Greenup KY-Carter KY-
200 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of southwestern Greenup
and northeastern Carter Counties through 230 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gesling, or near Carter Caves State Park, moving northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Gesling, Load, Greenbo Lake, Oldtown, Carter, Hopewell and Warnock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3835 8308 3845 8316 3859 8292 3838 8284
TIME...MOT...LOC 1759Z 245DEG 17KT 3844 8305

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

14
Special weather statement, May 14, 2:25 PM EDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
225 PM EDT Sat May 14 2022

KYZ101-102-141900-
Greenup KY-Carter KY-
225 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of south central
Greenup and southeastern Carter Counties through 300 PM EDT...

At 225 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grayson, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Grayson, Hopewell and Hitchins.

This includes Interstate 64 in Kentucky between mile markers 166 and
176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 8306 3842 8303 3842 8282 3824 8293
TIME...MOT...LOC 1825Z 290DEG 12KT 3836 8297

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

14
Special weather statement, May 14, 2:33 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
233 PM EDT Sat May 14 2022

KYZ101-141900-
Greenup KY-
233 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of central Greenup
County through 300 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Load, or 13 miles south of Portsmouth. This storm was nearly
stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Load.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3857 8301 3860 8294 3855 8288 3850 8298
TIME...MOT...LOC 1833Z 340DEG 1KT 3856 8296

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

14
Special weather statement, May 14, 3:44 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
344 PM EDT Sat May 14 2022

KYZ103-105-WVZ005-142030-
Boyd KY-Lawrence KY-Wayne WV-
344 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of southeastern Boyd,
north central Lawrence and northwestern Wayne Counties through 430 PM
EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yatesville Lake State Park, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wayne, Yatesville Lake State Park, Fort Gay, Durbin, Burnaugh,
Centerville, Fallsburg, Genoa and Buchanan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3818 8280 3831 8268 3827 8238 3808 8246
TIME...MOT...LOC 1943Z 284DEG 14KT 3818 8269

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Special weather statement, May 14, 4:51 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
451 PM EDT Sat May 14 2022

WVZ033-034-142130-
Wyoming WV-McDowell WV-
451 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of eastern McDowell and
southeastern Wyoming Counties through 530 PM EDT...

At 450 PM EDT, Doppler radar was tracking a strong thunderstorm near
Northfork, or 8 miles northwest of Matoaka, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mullens, Northfork, Keystone and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3740 8145 3758 8145 3757 8132 3755 8130
      3754 8128 3753 8127 3748 8127 3746 8131
      3742 8128 3741 8129 3743 8131 3739 8133
TIME...MOT...LOC 2050Z 270DEG 5KT 3749 8137

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08
Special weather statement, May 14, 5:48 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
548 PM EDT Sat May 14 2022

OHZ066-142245-
Perry OH-
548 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of northwestern Perry
County through 645 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thornport, or 7 miles northwest of Somerset, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Somerset, Perry State Forest, Thornport, Harbor Hills, Thornville and
Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 8242 3992 8241 3991 8219 3975 8215
      3973 8228 3977 8240 3983 8240 3984 8247
      3993 8246
TIME...MOT...LOC 2147Z 347DEG 5KT 3988 8239

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:44 PM EDTSpecial Weather StatementRLXWayne46 min
May 14, 4:51 PM EDTSpecial Weather StatementRLXWyoming39 min

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.